Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Topeka, KS

July 28, 2004Clay County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 28, 2004, 6:30 PM CDT for Clay County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 6:30 PM CDT (23:30 UTC)
Expired
Jul 28, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Clay County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 282332
FFWTOP
KSC027-290230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 625 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM THUNDERSTORMS ALONG HIGHWAY 15 TO THE NORTH OF 
GARFIELD CENTER. WATER WAS FLOWING ACROSS THE ROAD. THUNDERSTORMS 
WITH HEAVY RAINS CONTINUED TO FALL ACROSS NORTHERN CLAY COUNTY. 
RADAR ESTIMATED FOUR TO SIX INCHES OF RAIN HAVE FALLEN OVER EXTREME 
NORTHERN CLAY COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  VINING
  MORGANVILLE
  CLAY CENTER
  GREEN

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3956 9736 3940 9736 3933 9695 3956 9697

$$
1 follow-up statement
000 
WGUS73 KTOP 290121
FFSTOP
KSC027-290230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT WED JUL 28 2004

...THE FLASH FLOOD WARNING FOR NORTHERN CLAY COUNTY HAS BEEN
CANCELLED...

RAINS HAVE DIMINISHED AND THE THREAT FOR ADDITIONAL FLASH FLOODING 
HAS ENDED. WATER HAD RECEDED FROM HIGHWAY 15 NORTH OF GARFIELD 
CENTER ACCORDING TO THE CLAY COUNTY SHERIFF. HOWEVER, MORE 
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION CONCERNING ANY ADDITIONAL FLASH FLOODING.

LAT...LON 3956 9736 3940 9736 3933 9695 3956 9697

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:33 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 28, 3:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED JUL 28 2004

.DISCUSSION...
MAIN FORECAST PROBLEM IS POP FORECAST NEXT COUPLE DAYS AND HOW THE
RAIN AND CLOUDS WILL AFFECT TEMPS.

MODELS CONTINUE TO SHOW SIMILAR SCENARIO AS PREVIOUS RUNS...AND THE
ESSENCE OF THE FORECAST REMAINS INTACT. THERE ARE DIFFERENCES FROM
PREVIOUS RUNS. THESE ARE MAINLY WITH THE STRENGTH AND TRACK OF
SHORTWAVE ENERGY. THE 12Z GFS WAS BACKING OFF ON PRECIP AND HAVE
FOLLOWED THE ETA DUE TO CURRENT RADAR TRENDS FITTING IT A LITTLE
BETTER. OVERALL...LONGWAVE TROUGH REMAINS OVER THE PLAINS WITH
SHORTWAVES ROTATING THROUGH THE TROUGH. A WEAK COLD FRONT WAS
LOCATED ACROSS NORTHWEST KS AND INTO CENTRAL NEB AT 19Z. WITH THE
FRONT STILL TO THE NORTHWEST AND WATER VAPOR SHOWING A SHORTWAVE
MOVING THROUGH WY AND SD...THINK SHOWERS AND ISOLATED THUNDERSTORMS
WILL FILL IN THIS EVENING AND TONIGHT ALONG THE FRONT AS IT SLOWLY
MOVES SOUTH. ANOTHER SHORTWAVE WAS MOVING EAST NORTHEAST ACROSS OK
AND SPREADING SHOWERS ACROSS SE KANSAS. LIKELY POPS SEEM REASONABLE
AND HAVE USED COVERAGE TERMS. CONSIDERED THE NEED FOR A FLOOD
WATCH...BUT HAVE DECIDED TO NOT ISSUE ONE AT THIS TIME. THINK THE
MAIN REASON THE GFS HAS BEEN BACKING OF ON THE QPF WAS BECAUSE THE
BULK OF SHORTWAVE ENERGY LOOKS TO PASS JUST NORTH OR JUST SOUTH OF
THE FORECAST AREA. ADDITIONALLY FFG VALUES ARE GREATER THAN 1.5 IN
IN ONE HOUR. CAN NOT RULE OUT THE POTENTIAL FOR ISOLATED PROBLEMS
BUT DO NOT EXPECT RAIN FALL TO BE HEAVY ENOUGH FOR WIDESPREAD FLOOD
PROBLEMS.

SHOWERS SHOULD BE ON GOING THURSDAY MORNING ALONG THE EASTERN THIRD
OF THE FORECAST AREA. HAVE CONTINUED LIKELY POPS ACROSS PARTS OF
EAST CENTRAL KS...IN CLOSER PROXIMITY TO SHORTWAVE ENERGY BUT HAVE
TAPERED POPS BACK SLIGHTLY ACROSS NORTHEAST KS. SLIGHT CHANCE POPS
STILL LOOK PLAUSIBLE FOR FRIDAY AND FRIDAY NIGHT. THE GFS STILL
SHOWING VORT MAXIMA COMING DOWN IN THE NORTHWEST FLOW. WHILE THE
BETTER MOISTURE AXIS SHOULD BE OFF TO THE EAST...THERE COULD STILL
BE SOME LIGHT PRECIP DEVELOP.

THE FORECAST DRIES OUT FOR SATURDAY THROUGH THE REST OF THE WEEK.
UPPER TROUGH AXIS IS EXPECTED TO BE EAST OF THE FORECAST AREA BY
SATURDAY MORNING WITH SUBSIDENCE ALOFT TAKING OVER. THE GFS
INDICATING SOME SHORTWAVE ENERGY STILL POSSIBLE SATURDAY NIGHT INTO
SUNDAY BUT SIGNAL FOR PRECIP NOT STRONG ENOUGH FOR ME TO INSERT ANY
POPS AT THIS TIME. UPPER RIDGE BUILDS IN SUNDAY NIGHT THROUGH THE
REST OF THE WEEK WHICH SHOULD USHER BACK SUMMER TIME CONDITIONS.
HAVE LEFT HIGHS FOR TOMORROW 75 TO 80. THINK CLOUD COVER AND RAIN
WILL HOLD TEMPS BELOW NORMAL WITH MID 70S IN EAST CENTRAL KS. AROUND
80 POSSIBLE IN NORTH CENTRAL KS WHERE THE RAIN SHOULD END EARLY WITH
SOME SUN POSSIBLE LATE IN THE AFTERNOON. A WARMING TREND CONTINUES
TO LOOK GOOD BEGINNING THIS WEEKEND. HAVE GONE BELOW GUIDANCE FOR
HIGHS SATURDAY THINKING THERE WILL BE SOME CLOUDS AROUND IN THE
MORNING PREVENTING A QUICK WARM UP. OTHERWISE 90S SHOULD BE BACK IN
THE AREA BY MONDAY AT THE LATEST. THE GFS SHOWS 850 TEMPS BACK IN
THE 21 TO 24C RANGE BY MONDAY. WITH SOUTHERLY WINDS AND MOSTLY SUNNY
SKIES...SEE NO REASON TO KEEP LOWER TO MID 90S FROM RETURNING TO THE
AREA FOR NEXT WEEK.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Jul 28, 1:21 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
121 PM CDT WED JUL 28 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
503 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH CENTRAL KANSAS THIS
AFTERNOON...THEN DEVELOP OVER THE ENTIRE AREA BY EVENING AND
CONTINUE TONIGHT. ALTHOUGH THE RISK FOR SEVERE THUNDERSTORMS IS
MINIMAL...LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM
FLOODING...IS POSSIBLE TONIGHT...MAINLY WEST OF A SABETHA TO ALMA TO
COUNCIL GROVE LINE.

ISOLATED RIVER FLOODING IS OCCURRING ON THE COTTONWOOD RIVER NEAR
EMPORIA.  PLEASE REFER TO SPECIFIC FLOOD STATEMENTS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE ACROSS MUCH OF THE AREA THURSDAY
WITH SCATTERED THUNDERSTORMS STILL POSSIBLE THURSDAY NIGHT THROUGH
FRIDAY NIGHT. LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM
FLOODING...WILL BE POSSIBLE THURSDAY...MAINLY TO THE EAST OF A
SABETHA TO MANHATTAN TO HERINGTON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 28, 5:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      5 SSE CONCORDIA         39.50N 97.63W
07/28/2004                   CLOUD              KS   TRAINED SPOTTER

            8 INCHES OF WATER FLOWING OVER NOBLE RD.

&&

DS
Local storm report, Jul 28, 5:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      5 SSE CONCORDIA         39.50N 97.63W
07/28/2004                   CLOUD              KS   TRAINED SPOTTER

            5.5 INCHES OF RAIN SINCE EARLY AFTERNOON. FLOODING.

&&

NWS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:23 PM CDTFlash Flood WarningTOPCloud3 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.